Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 369, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 7, 2002, 3:02 AM CDT for Colbert County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2002, 3:02 AM CDT (08:02 UTC)
- Expired
- Oct 7, 2002, 3:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Colbert County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2366 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS54 KBMX 070802 SVRBHM ALC033-070830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 AM CDT MON OCT 7 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLBERT COUNTY IN NORTHWEST ALABAMA * UNTIL 330 AM CDT * AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF CHEROKEE...MOVING EAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CHEROKEE. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3471 8816 3460 8799 3462 8752 3483 8800
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:08 PM CDT, 12 hours 54 minutes earlier.
Area forecast discussion, Oct 6, 2:08 PM CDT, 12 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 208 PM CDT SUN OCT 06 2002 THE COLD FRONT THAT MOVED INTO NORTH AL YESTERDAY STALLED OVER THE AREA AND WAS WASHING OUT. THE DRY AIR DID NOT GET MUCH FURTHER SOUTH THAN THE TN VALLEY. DEW POINTS OVER CENTRAL AL RECOVERED TO THE LOWER 70S THIS AFTERNOON, AND UPPER 60S HAVE MOVED BACK INTO THE VALLEY. ANOTHER FRONT WILL MOVE INTO NORTHWEST AL TONIGHT, BUT NOT SOON ENOUGH TO DROP TEMPERATURES TO CURRENT FORECAST OR MOS LOWS, SO I WILL GO HIGHER FOR MINS TONIGHT. THIS NEXT FRONT SHOULD BE STRONGER THAN THE LAST ONE AND PUSH FURTHER SOUTH WITH MUCH COOLER AIR. SINCE DEW POINTS WILL BE MOSTLY IN THE 70S AHEAD OF THE FRONT, AND AN UPPER LEVEL SHORT WAVE TROF IS PROGGED TO MOVE ACROSS WITH THE FRONT TONIGHT, I WILL LEAN MORE TOWARD THE AVIATION POPS AND GO LIKELY OVER THE NORTH HALF OF THE AREA, CHANCE SOUTH. THERE IS ALSO AN IMPRESSIVE LOOKING OUTFLOW BOUNDARY THAT WAS AHEAD OF THE FRONT AND PUSHING RAPIDLY SOUTH THROUGH WESTERN TN, AND APPROACHING NW AL AT THIS WRITING. NOT SURE WHAT IMPACT THIS WILL HAVE YET, BUT IT COULD KICK OFF SOME SHOWERS OR THUNDERSTORMS AS IT MOVES INTO THE MOIST AIR. I WILL INCLUDE CHANCE POPS FOR MUCH OF THE AREA NEAR AND NORTH OF I-20 MONDAY, AND GO LIKELY SOUTH. THE NORTHERN HALF OF THE FORECAST AREA MAY CLEAR OUT MONDAY AND MONDAY NIGHT, BUT SOME CLOUDS AND POPS MAY HANG ON ACROSS THE SOUTHERN COUNTIES. TEMPERATURES WILL BE SIGNIFICANTLY LOWER THAN RECENT DAYS. HSV 063/072 048/072 051 6300 BHM 068/077 052/075 056 6500 MGM 071/082 060/079 060 4632 .BHM...NONE.
Hazardous weather outlook, Oct 6, 1:16 PM CDT, 13 hours 46 minutes before
ALZ001>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 116 PM CDT SUN OCT 6 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 7, 2:04 AM CDT, 58 minutes before
ALZ001-002-070725- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 AM CDT MON OCT 07 2002 ...SEVERE THUNDERSTORM MOVING TOWARDS EXTREME NORTHWEST ALABAMA... A SEVERE THUNDERSTORM HAS BEEN MOVING ALONG THE MISSISSIPPI AND TENNESSEE BORDER DURING THE PAST HOUR. THE STORM IS MOVING EAST AT 35 MPH...AND IS LIKELY PRODUCING DAMAGING STRAIGHT LINE WINDS. THE STORM WILL ENTER WESTERN LAUDERDALE AMD NORTHWEST COLBERT COUNTIES BETWEEN 230 AND 300 AM. IF THE STORM MAINTAINS ITS INTENSITY...A WARNING WILL LIKELY BE ISSUED FOR LAUDERDALE AND COLBERT COUNTIES.
Special weather statement, Oct 7, 2:38 AM CDT, 24 minutes before
ALZ001-002-070808- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 AM CDT MON OCT 07 2002 A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN LAUDERDALE AND COLBERT COUNTIES BETWEEN 245 AND 330 AM. THE STORMS HAVE WEAKENED DURING THE PAST 30 MINUTES...AND HAVE LIKELY FALLEN BELOW SEVERE LIMITS FOR DAMAGING WINDS. HOWEVER...THE STORMS WILL PRODUCE GUSTY WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO 40 MPH...INTENSE CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINFALL. CITIES IN THE PATH OF THESE STORMS INCLUDE WATERLOO... CHEROKEE...COVERDALE...FLORENCE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 9:04 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 41 min |
| Oct 6, 10:28 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 47 min |
| Oct 7, 3:11 AM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.